Alert archive / Colorado / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 174, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 2010, 6:40 PM MDT for Kiowa County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2010, 6:40 PM MDT (00:40 UTC)
- Expired
- Jul 15, 2010, 7:45 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3996 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:26 PM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 15, 2:26 PM MDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 226 PM MDT THU JUL 15 2010 .SHORT TERM... (TONIGHT AND FRIDAY) ...MAIN SHORT TERM CONCERN REMAIN SEVERE THUNDERSTORM POTENTIAL ACROSS THE PLAINS THROUGH THIS EVENING... CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING GENERALLY WEAK WESTERLY FLOW ALOFT ACROSS THE STATE AS UPPER LEVEL RIDGING ACROSS THE SOUTHERN HIGH PLAINS THROUGH THE DESERT SW IS EXPANDING INTO THE SOUTHERN GREAT BASIN REGION ATTM. WATER VAPOR IMAGERY ALSO INDICATING VERY DRY AIR EMBEDDED WITHIN THE FLOW ALOFT...SAVE ALONG WITH COLORADO AND NEW MEXICO BORDER...WITH MONSOONAL MOISTURE PLUME SHUNTED TO THE SOUTH AND EAST OF THE STATE. LOW LEVEL MOISTURE...HOWEVER IS IN PLACE ACROSS THE EASTERN PLAINS WITH CURRENT DEW PTS IN THE MID 50S TO MID 80S...WITH DEW PTS IN THE MID 20S TO MID 40S ACROSS THE HIGHER TERRAIN AND HIGH VALLEYS ATTM. REGIONAL SATELLITE AND RADARS INDICATING CU BUILDING ACROSS THE HIGHER TERRAIN WITH A FEW ECHOES ACROSS THE SOUTHEASTERN MTS ATTM. THIS AFTERNOON AND TONIGHT...CURRENT AND PROGGED CAPES ACROSS THE EASTERN PLAINS ARE BETWEEN 1500-3000 J/KG. LOW LEVEL UPSLOPE INCREASES ACROSS THE PLAINS THROUGH THE LATE AFTERNOON WITH LOWERING PRESSURES ACROSS THE HIGH TERRAIN...AND COMBINED WITH 20-25KT WESTERLY FLOW ALOFT...WILL ALLOW FOR POTENTIAL OF A FEW SUPER CELLS WITH BULK SHEARS BETWEEN 30-40KTS THROUGH THE LATE EVENING. HOWEVER...THE DRIER WESTERLY FLOW ALOFT IS HELPING TO MIX OUT LOW LEVEL MOISTURE ACROSS THE EASTERN MTS (LXV AND LAKE GEORGE RAWS DEW PTS MIXED FROM MID 40S AND MID 50S TO THE LOWER 20S AND MID 30S FROM 16Z TO 18Z) AND WITH NO EVIDENT SHORT WAVE TO HELP INITIATE CONVECTION...WILL NEED RELAY ON SOLAR HEATING. CONVECTIVE TEMPS ACROSS THE PLAINS ARE IN THE UPPER 80S TO MID 90S WHICH WITH THE MORNING CLOUDS AND INCREASING LOW LEVEL UPSLOPE MAY NOT BE MET...ESPECIALLY ACROSS THE FAR SE PLAINS. WITH THAT SAID AND CONVECTION ALREADY UNDERWAY ACROSS THE SOUTHEASTERN MTS...SHOULD SEE ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP ACROSS THE EASTERN MTS...WITH STORMS MOVING OFF THE HIGHER TERRAIN HELPING TO FIRE A FEW SEVERE THUNDERSTORMS ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE EARLY EVENING. MAIN THREATS FROM THE SEVERE STORMS WILL BE LARGE HAIL UP TO 1.5 INCHES IN DIAMETER ALONG WITH LOCALLY HEAVY RAINFALL AND GUSTY WINDS UP TO 50 MPH POSSIBLE WITH ALL STORMS THROUGH THE EVENING. ANY CONVECTION SHOULD DIMINISH WITH THE SUN AND WITH DRY WESTERLY FLOW ALOFT...SHOULD CLEARING FROM SEE WEST TO EAST THROUGH THE OVERNIGHT. FRIDAY...UPPER LEVEL RIDGING ACROSS THE DESERT SW AND SOUTHERN GREAT BASIN CONTINUES TO BUILD INTO WESTERN COLORADO ALLOWING FOR CONTINUED WARMING AND DRYING ALOFT WITH H7 TEMPS PROGGED BETWEEN 16C AND 20C...WARMEST ACROSS THE WESTERN HALF OF THE AREA. WITH THE WARMING ALOFT AND STRONG MID JULY SUNSHINE SHOULD SEE HIGHS WARMING BACK INTO THE 90S AND LOWER 100S ACROSS THE PLAINS WITH LOW LEVEL MOISTURE PROGGED TO MIX OUT ACROSS THE NORTHERN HALF OF THE AREA THROUGH THE LATE MORNING. THERE HOWEVER LOOKS TO BE ENOUGH MOISTURE REMAINING ACROSS SOUTHEASTERN MTS AND FAR SE PLAINS...COMBINED WITH SOLAR HEATING...WITH PRODUCE ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS MOST NUMEROUS ACROSS THE SE MTS WITH A FEW STRONGER STORMS POSSIBLE WITH CAPES VALUES PROGGED BETWEEN 800-1200 J/KG. ANY CONVECTION ELSEWHERE WILL BE HIGHER BASED...WITH MORE WIND THAN RAINFALL EXPECTED. -MW .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) THE UPR RIDGE WL BE CENTERED OVR NERN AZ THRU SUN...THEN SHIFTING EASTWARD MON AND TUE...BECOMING CENTERED OVR THE CENTRAL PLAINS STATES TUE. SO FOR SAT AND SUN THE FLOW ALOFT OVR THE CWA WL BE NWRLY WITH A FEW SHRTWV TROFS MOVING OVR THE RIDGE AND BRUSHING BY NERN CO AND RE-ENFORCING THE LOW LEVEL UPSLOPE FLOW OVR THE SERN PLAINS. THERE WL LIKELY BE ENOUGH MSTR OVR THE AREA SAT AND SUN TO SEE SOME ISOLD PCPN DEVELOP...ESPECIALLY OVR AND NR THE MTS. WITH THE RIDGE SHIFTING EASTWARD NEXT WEEK AND A TROF MOVES INTO THE PAC NW...THE FLOW ALOFT OVR THE AREA WL BECOME SWRLY. BEGINNING LATE MON IT LOOKS LIKE A PLUME OF MSTR WL BE STREAMING ACRS THE FORECAST AREA THROUGH THU. THE AVAILABLE MSTR IN ADDITION TO DAYTIME HEATING AND OCNL SHRTWV TROFS MOVING THRU THE FLOW OVR THE AREA...SHOULD LEAD TO THE POTENTIAL FOR DAILY CHANCES FOR SHOWERS AND STORMS...WITH THE BEST CHANCES BEING OVR AND NR THE HYR TRRN. ABOVE NORMAL TEMPERATURES WILL CONTINUE EACH DAY. HIGHS OVR THE SERN PLAINS WL RANGE FROM THE MID 90S TO AROUND 104. && .AVIATION...ISOLATED TO SCATTERED CONVECTION CAN BE EXPECTED ACROSS THE EASTERN MTS AND PLAINS...WITH A SEVERE STORMS POSSIBLE ACROSS THE PLAINS AS ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE...WITH COS HAVING THE BEST CHANCE OF SEEING STORMS. LOCAL MVFR CONDITIONS AND ISOLATED IFR CIGS POSSIBLE NEAR STORM...ESPECIALLY ACROSS THE EASTERN PLAINS...ALONG WITH LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. CONVECTION TO DIMINISH WITH SUNSET WITH SKIES CLEARING FROM WEST TO EAST OVERNIGHT. VFR CONDITIONS EXPECTED FOR ALL TAF SITES ON FRIDAY...WITH AFTERNOON CONVECTION CONFINED TO MAINLY THE SOUTHEASTERN MTS AND FAR SE PLAINS. -MW && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/28
Hazardous weather outlook, Jul 15, 6:50 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 650 AM MDT THU JUL 15 2010 COZ058>089-093>099-161300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 650 AM MDT THU JUL 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS AND PLAINS THIS AFTERNOON AND EVENING. THE FAR SOUTHEAST PLAINS COULD EVEN A SEE A FEW THUNDERSTORMS DURING THE MORNING HOURS. A FEW OF THE STORMS THAT DEVELOP ALONG AND EAST OF THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY STORM THREATS BEING LARGE HAIL...HEAVY RAIN...GUSTY WINDS AND LIGHTNING. THUNDERSTORM ACTIVITY OVER THE WESTERN MOUNTAIN AREAS TODAY WILL BE MUCH MORE ISOLATED THAN AREAS FARTHER EAST. PRIMARY STORM THREATS ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...CAPABLE OF PRODUCING HAZARDOUS LIGHTNING...GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LOCALIZED HAIL AROUND 1 INCH IN DIAMETER WITH THE STRONGER STORMS WILL BE POSSIBLE FROM FRIDAY INTO NEXT MONDAY. INCREASED ATMOSPHERIC MOISTURE MEANS THAT ISOLATED TO SCATTERED THUNDERSTORMS SHOULD BE NOTED(ESPECIALLY MOUNTAIN AND WESTERN SECTIONS) FROM LATER MONDAY INTO NEXT WEDNESDAY. THE PRIMARY THREATS WITH THESE STORMS FROM LATER MONDAY INTO NEXT WEDNESDAY WILL ONCE AGAIN BE HAZARDOUS LIGHTNING...GUSTY WINDS...LOCALLY HEAVY RAINFALL AND LOCALIZED HAIL AROUND 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 200 PM MDT TODAY OVER THE PLAINS.
In the hours before
Local storm report, Jul 15, 5:21 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
521 PM MDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 7 NW TRUCKTON 38.80N 104.27W
07/15/2010 M58 MPH EL PASO CO ASOS
&&Special weather statement, Jul 15, 5:53 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 553 PM MDT THU JUL 15 2010 COZ094-099-160030- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 553 PM MDT THU JUL 15 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME WEST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO... EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KIM...OR 40 MILES WEST OF SPRINGFIELD... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME WEST CENTRAL BACA COUNTY AND EAST CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 15, 5:55 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST PUEBLO 38.27N 104.61W
07/15/2010 M56 MPH PUEBLO CO ASOS
&&
KMOZLEYLocal storm report, Jul 15, 5:59 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST PUEBLO 38.27N 104.61W
07/15/2010 M56 MPH PUEBLO CO ASOS
&&
KMOZLEYLocal storm report, Jul 15, 6:02 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST PUEBLO 38.27N 104.61W
07/15/2010 M64.00 MPH PUEBLO CO ASOS
0553 PM TSTM WND GST PUEBLO 38.27N 104.61W
07/15/2010 M64.00 MPH PUEBLO CO ASOS
&&
KMOZLEYSpecial weather statement, Jul 15, 6:21 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 621 PM MDT THU JUL 15 2010 COZ089-093-095>097-160045- CROWLEY COUNTY-EASTERN KIOWA COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA COUNTY- 621 PM MDT THU JUL 15 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... EAST CENTRAL CROWLEY COUNTY IN SOUTHEAST COLORADO... WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF HASWELL TO 6 MILES NORTHEAST OF ARLINGTON TO ORDWAY...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. ARLINGTON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:32 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 58 min |
| Jul 15, 7:15 PM MDT | Tornado Warning | PUB | Kiowa | 30 min |
| Jul 15, 7:22 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 53 min |
| Jul 15, 7:31 PM MDT | Tornado Warning | PUB | Bent, Kiowa, Prowers | 59 min |
| Jul 15, 7:34 PM MDT | Tornado Warning | PUB | Kiowa | 45 min |
| Jul 15, 7:51 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 54 min |
| Jul 15, 8:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.